Now that several major studies have found a marked association between Zofran’s active ingredient ondansetron and birth defects, the medication has seen a lot of media attention.
Many websites (here, for example) have erroneously reported that the FDA is issuing warnings specifically about Zofran use during pregnancy. That’s not true. The FDA has never made any announcements about Zofran’s common (and unapproved) prescription as a morning sickness treatment.
But the Food & Drug Administration has instructed Zofran’s manufacturer to change the drug’s warning label in relation to other increased health risks.
Has The FDA Warned The Public About Zofran’s Risks?
While some may find the link between GlaxoSmithKline’s Zofran and severe congenital malformations extremely troubling, the company has yet to update the drug’s warning label to address the birth defects described in lawsuits recently filed under the Docket Numbers:
Ondansetron has, however, been under the FDA’s scrutiny for quite some time now.
Abnormal Heart Rhythms & Torsade de Pointes
On September 15, 2011, the FDA announced that it was conducting a safety review of ondansetron’s effects, after receiving reports that the drug “may increase the risk of developing abnormal changes in the electrical activity of the heart.” The federal agency instructed Zofran’s manufacturer, GlaxoSmithKline, to conduct a thorough study and determine Zofran’s potential effects on heart function.
In the meantime, the FDA made ‘interim changes” to Zofran’s warning label. These changes warned physicians to avoid using the drug in patients with pre-existing heart abnormalities, including congenital long QT syndrome. For patients at an increased risk of developing the rare, and potentially fatal, condition Torsade de Pointes, the new label instructs doctors to monitor their health closely.
Zofran’s manufacturer completed the safety study in mid-2012. In another Safety Communication, the FDA reported that “preliminary results […] suggest that a 32 mg single intravenous dose of ondansetron […] may affect the electrical activity of the heart [,] which could pre-dispose patients to develop an abnormal and potentially fatal heart rhythm known as Torsade de Pointes.”
Six months later, the company producing Zofran took its 32 mg intravenous dose off the market entirely. The FDA told doctors to prescribe no more than 16 milligrams of Zofran in any one intravenous dosage.
What Is Torsade de Pointes?
Torsade de Pointes (from the French for “twisting of the spikes”) is a form of ventricular tachycardia, or abnormally fast heart beat. Most members of the health community agree that “abnormally fast” means a resting heart rate of more than 100 beats per minute.
Your heart pumps in response to electrical impulses. Researchers use a test called electrocardiagram (ECG) to measure these impulses, and diagnose conditions. Here’s what a normal ECG reading looks like:
In patients experiencing an episode of Torsade de Pointes, the ECG reading becomes:
As we can see, there is one normal spike, followed by a series of spikes that have “twisted,” and now point downward. Researchers are not certain why Torsade de Pointes looks like this on an ECG, but the beats are obviously more rapid, and more numerous, than those in the normal reading.
An episode of Torsade de Pointes immediately causes a drastic drop in blood pressure, which can lead to dizziness or fainting. For most patients, the heart rate will return to normal quickly. But an episode can also progress into full ventricular fibrillation, in which the heart’s contractions become uncoordinated. Without medical intervention, ventricular fibrillation can lead to sudden death.
Who Is At Risk Of Developing Torsade de Pointes?
Patients with congenital long QT syndromes, like Jervell and Lange-Nielsen syndrome, are most at risk. In these patients, the heart takes a longer time to “recharge” after each beat, making heart rates irregular.
Individuals with electrolyte disturbances are also at an increased risk. Notably, many women suffering from nausea and vomiting of pregnancy are also at risk for electrolyte imbalances. Repeated vomiting forces minerals out of the body, inhibiting its ability to maintain appropriate electrical signaling.
In March of 2013, the FDA noted an abnormally high number of adverse event reports linking Zofran exposure to a form of poisoning: serotonin syndrome.
Serotonin syndrome occurs when the body accumulates too much serotonin, a neurotransmitter produced in the brain and gastrointestinal tract. Serotonin plays a role in numerous neurological functions, including mood regulation.
Serotonin is also essential in triggering the sensation of nausea, and Zofran works by blocking serotonin from meeting receptors in the brain. In conjunction with another drug that increases the body’s supply of serotonin, Zofran may result in abnormally-high levels of serotonin and serotonin syndrome.
Symptoms Of Serotonin Syndrome
- Muscle twitches
- Elevated heart rate
Serotonin syndrome is a form of poisoning, and can be fatal if untreated.
Who Is At Risk Of Developing Serotonin Syndrome?
Serotonin syndrome generally occurs when two or more drugs that increase serotonin production are used simultaneously.
Women are often prescribed antidepressants during pregnancy, including Selective Serotonin Reuptake Inhibitors (SSRI) like Prozac and Lexapro. These drugs increase serotonin levels themselves, and pregnant women being treated for depression may be at an increased risk of developing this fatal condition.
Why Is Zofran On The FDA’s Adverse Event Reporting System?
The FDA places drugs on FAERS because it suspects that they are associated with potential safety risks. Zofran’s inclusion does not mean that the FDA has concluded that the drug causes serotonin syndrome, or any other complications.
Now that Zofran is on the list, health care professionals are able to voluntarily report adverse events that they believe are linked to the drug’s administration. Consumers can, too. The FDA will continue to evaluate these reports, and decide whether or not further regulatory action is required.
As of March 1, 2014, the FDA reports that it is continuing to evaluate Zofran’s link to serotonin syndrome.